News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Drug-induced tremors vs Secondary Parkinsonsim


 kiaraslade - Sat Mar 29, 2008 4:09 pm

My ex-boyfriend checked himself into a mental hospital 2 years ago. He was diagnosed with bipolar disorder and treated with Lithium Carbonate and Lexapro. He developed tremors and then put on Depakote ER,to treat the tremors. He was taken off the Lithium Carbonate all together. I have been studying the many symptoms of drug-induced tremors and other types of tremors. The drug-induced tremors disappear after the medication is stopped. He is still having these tremors, even a year after stopping the medication. With that being said, I’ve got reasons to believe that it is something else causing the tremors.

Last year, he went and had a CT head scan and a MRI done. The only thing that they found to be wrong with him, and this is ridiculously stupid to tell us as it wasn’t what we were looking for, is sinusitis. If he had any other disease causing these tremors, wouldn’t that have shown up on the lab work? Could he have Secondary Parkinsonism and it not show up on lab work? I know that drug-induced tremors won’t show up. We have spent a lot of money out of pocket to have these test ran and we’re running out of patients and options. He doesn’t have insurance and so the cost is completely covered in cash and so expensive!! Please help us.

Here is a list of the medication he was on after being diagnosed with bipolar disorder in March 2006 and has discontinued all medication as of December 2006.

*Lithium Carbonate (possible cause of tremors)
*Lexapro (used with Lithium Carbonate)
*Depakote ER (treated tremors but caused psychotic episodes, IE: hearing voices and hallucination's)

Please feel free to ask more questions. We need all the help we can get at this point. Oh, I might add that the tremors are more active during rest and tend to be stressed induced. His arms and legs jerk upward and sometimes he can't talk and he explains it as a severe stutter problem...his mind feels like it's shaking and he can't speak the words he wants to.
 Dr. E. Seigle - Mon Mar 31, 2008 7:00 pm

Dear kiaraslade,

Firstly, one must recognize that there are several types of involuntary movements that are not tremors. That being said, there are a number of types of tremors besides those caused by Parkinson's Disease or drug-induced Parkinson's. The medications that you listed are not generally a cause of tremors that persist after the medication is stopped, and they don't generally cause drug-induced Parkinsonism.

Generally, a neurologist has the most expertise in distinguishing the various types of tremors or other abnormal movements. If your friend hasn't consulted one yet, that would be the way to go. Best of luck!

-Eliot Seigle MD
 kiaraslade - Mon Mar 31, 2008 8:44 pm

I found that it's very, very rare but in some reported cases, Lithium Carbonate can cause tremors. He has been to a neurologist and he did say it was tremors he was having. He was having them while seeing the doctor. We didn't go back to him because he was very expensive and all the lab test said is he had sinusitis. We'd already knew that, but it's not what's causing the tremors.

Is there anyone else that can shed light on this? He needs help and being a single male with no medical insurance means he's pretty much SOL...someone, please?
 Dr. E. Seigle - Tue Apr 01, 2008 4:31 pm

What kinds of problems are caused by the tremors? For example, is it difficult to eat, to hold a spoon of soup without spilling it? If the tremors are problematic, they may be treatable. Can you call the neurologist and ask him what the name of the tremors are- in other words, what kind of tremors they are? Remember that they all have different names, and the type of tremor determines the treatment.

-Dr. Eliot Seigle
 kiaraslade - Tue Apr 01, 2008 5:49 pm

The doctor never gave it a name. He just sat there for 20 minutes with another doctor and determined they were tremors and order a CT head scan and MRI. Like I said in my first post, he didn't give us any result other than the sinusitis. I really wish he would have shed more light. We spent nearly $2000 on everything and we got off cheap comparatively speaking. When he is having the tremors, they are usually when he's sitting down and relaxing his body. He jerks so much sometimes he can't do much of anything. He falls downs sometimes even.
 Dr. E. Seigle - Thu Apr 03, 2008 8:41 pm

Dear kiarasade,

I would suggest that you call the neurologist and tell him that you don't understand what your boyfriend's condition, prognosis and recommendations are, and can he/she explain them. If this is not successful, you might want to obtain a copy of the notes from the neurologist, and then you can try to have another physician explain it to you. Do you have a family doctor who can do that with you? Or, you can try to relate to us here what the diagnosis, impression, and/or assessment is according to the note, or other important things are written on the note. Good luck!

-Eliot Seigle MD

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here